Alert archive / South Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 30, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Sep 18, 2018, 5:01 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Sep 18, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2018, 5:01 AM EDT (09:01 UTC)
- In effect from
- Sep 18, 2018, 6:00 AM EDT
- Expired
- Sep 18, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1345 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837 WHUS42 KILM 180901 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 501 AM EDT Tue Sep 18 2018 ...Minor Flooding on the Lower Cape Fear Overnight... NCZ107-181100- /O.CON.KILM.CF.Y.0058.000000T0000Z-180918T1100Z/ Inland New Hanover- 501 AM EDT Tue Sep 18 2018 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING... * Location...Lower Cape Fear River including portions of downtown Wilmington. * Coastal Flooding...Water levels will reach minor flood thresholds overnight during high tide cycle. * Timing...Wilmington Downtown gage levels will reach between 5.9 to 6.4 ft MLLW around 5 AM EDT. This is up to a foot above the normal high tide. * Impacts...Water over 1 feet deep will cover Battleship Road. Water up to a half a foot deep will cover River Road south of Cape Boulevard for 1/4 mile. Water will cover several blocks of Water Street south Market Street, and up to a 1/2 foot of water will cover several blocks of this area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that tides and rainfall run-off will combine to generate flooding of low areas along the river. && $$ NCZ106-108-SCZ054-056-181715- /O.NEW.KILM.BH.S.0030.180918T1000Z-180919T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 501 AM EDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. Southwest winds at 15 to 20 mph, with higher gusts, will develop by this afternoon at all east-facing beaches. This will produce strong south to north longshore currents. Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 21
4 follow-up statements
230 WHUS42 KILM 181106 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 706 AM EDT Tue Sep 18 2018 NCZ107-181215- /O.EXP.KILM.CF.Y.0058.000000T0000Z-180918T1100Z/ Inland New Hanover- 706 AM EDT Tue Sep 18 2018 ...COASTAL FLOOD ADVISORY HAS EXPIRED... Water levels on the Cape Fear River at Wilmington have fallen below the advisory threshold of 5.5 feet. $$ NCZ106-108-SCZ054-056-181915- /O.CON.KILM.BH.S.0030.000000T0000Z-180919T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 706 AM EDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. Southwest winds at 15 to 20 mph, with higher gusts, will develop by this afternoon at all east-facing beaches. This will produce strong south to north longshore currents. Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. $$
444 WHUS42 KILM 181130 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 730 AM EDT Tue Sep 18 2018 NCZ106-108-SCZ054-056-190000- /O.CON.KILM.BH.S.0030.000000T0000Z-180919T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 730 AM EDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. Southwest winds at 15 to 20 mph, with higher gusts, will develop by this afternoon at all east-facing beaches. This will produce strong south to north longshore currents. Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. $$
345 WHUS42 KILM 181903 CFWILM Coastal Hazard Message National Weather Service Wilmington NC Issued by National Weather Service Charleston SC 303 PM EDT Tue Sep 18 2018 ...Minor Flooding on the Lower Cape Fear this Evening... NCZ107-190000- /O.NEW.KILM.CF.Y.0059.180918T1903Z-180919T0000Z/ Inland New Hanover- 303 PM EDT Tue Sep 18 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a Coastal Flood Advisory, which is in effect until 8 PM EDT this evening. * Location...The Lower Cape Fear River including portions of downtown Wilmington. * Coastal Flooding...Water levels will reach minor flood thresholds with the evening high tide. * Timing...The tide gage on the Lower Cape Fear River in downtown Wilmington is expected to peak between 5.5 and 6.0 feet Mean Lower Low Water (MLLW) around 545 pm EDT. * Impacts...Minor flooding will impact several roads in and around downtown Wilmington including Battleship Road, USS North Carolina Road, River Road, Water Street, and Market Street. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. && $$ NCZ106-108-SCZ054-056-190000- /O.CON.KILM.BH.S.0030.000000T0000Z-180919T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 303 PM EDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... Southwest winds at 15 to 20 mph, with higher gusts, will continue this afternoon at all east-facing beaches. This will produce strong south to north longshore currents. Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. $$
435 WHUS42 KILM 182335 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 735 PM EDT Tue Sep 18 2018 NCZ107-190045- /O.EXP.KILM.CF.Y.0059.000000T0000Z-180919T0000Z/ Inland New Hanover- 735 PM EDT Tue Sep 18 2018 ...COASTAL FLOOD ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... $$ NCZ106-108-SCZ054-056-190045- /O.EXP.KILM.BH.S.0030.000000T0000Z-180919T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 735 PM EDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 18, 4:04 AM EDT, 57 minutes earlier.
Area forecast discussion, Sep 18, 4:04 AM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 404 AM EDT Tue Sep 18 2018 .SYNOPSIS... A front will cross the Carolinas today, exiting off the coast by Wednesday morning. This will usher much drier air into the region, with no significant precipitation expected this week as high pressure builds in from the north. Lingering effects of Florence will be felt for days to come as dangerous river flooding continues. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM Tuesday...Mid-level s/w energy and a sfc frontal boundary will combine to produce showers and isolated thunderstorms early this morning. Once insolation commences this morning, the atmosphere will further destabilize resulting in additional thunderstorm activity. A few of the stronger storms could produce 30 to 45 mph wind gusts later this morning and aftn. In addition, rainfall amounts will generally run one-quarter to 1 inch with isolated hier amounts possible. The locations not within our Areal Flood Warning that runs thru 1015 AM today include...Williamsburg County and the southern half of Georgetown County. However, enough pcpn has fallen to warrant atleast a Flood Advisory for Minor Flooding in the mentioned locations thru 645 AM this morning. Overall, POPs will run 30 to 50 percent today early this morning thru this afternoon then drop off from NW to SE as the front pushes off the Carolina coasts this evening and overnight. Models are similar in taking the drier air and infiltrating it across the local area this evening and pre-dawn Wed hours. PWS in the 1.6 to 1.9 inch range or progged to drop to around or below 1 inch come Wed daybreak. A WELCOME CHANGE to say the least. Temps followed the consensus amongst the models with a 80s to around 90 for highs today and 70 to 75 for tonights lows with possible upper 60s along and west of the I-95 corridor where the drier air having worked in. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 300 AM Tuesday...The start to a dry period across the Carolinas, with a change in air mass, as high pressure builds in behind an exiting front Wed into Thurs. At the same time the mid to upper ridge will migrate across the Southeast taking up residence nearly overhead by Thurs night. A deep northerly flow will advect dry air into the area with pcp water values down less than 1.5 inches to start the day on Wed. These values will decrease further to less than 1.25 inches through the period as sfc high pressure continues to extend down from the north as it migrates eastward toward the coast. Overall expect dry and warm weather during the day with temps in the mid 80s both days, but a couple of degrees less on Thurs. Overnight lows will feel a bit cooler as lower dewpoint air will allow for greater diurnal swings with temps dropping below 70 many places inland Wed night and down into the mid 60s Thurs night. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 300 PM Monday...Mid-level high pressure will dominate the upper levels through Sunday. The 500 mb ridge Will shift south of the area and a weak front will be along the Virginia-North Carolina border on Monday. The precipitable waters are expected to be at or below 1.25" through Sunday. What this means is the chances for precipitation will be low with a slight increase on Monday afternoon. High temperature are expected to be in the middle to upper 80s through the period. With lows in the upper 60s inland to the lower 70s at the coast. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... As of 06Z...Scattered convection will occur early this morning, basically along and south of a line that runs from ILM to FLO. Mid-level support will aid in keeping this convection ongoing overnight into daylight Tue. Low level clouds will dominate the early morning terminal sites with only patchy fog possible due to winds staying active from the south at 5 to 9 kt. A cold front dropping southeastward during Tue combined with upper level dynamics that may be partly of Florence remnants, will keep the threat for showers and tstorms thruout the day on Tue. Could see residual clouds and early evening shra before the cold front pushes south of the area by the end of this period. After FROPA, winds will become NW-N at 4 kt or less with the threat for patchy ground fog at the end of the 24 hr TAF Issuance period. Extended Outlook...Predominately VFR throughout the extended period due to ridging aloft and high pressure at the sfc keeping a lid on convection development. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 300 AM Tuesday...Ahead of the sfc frontal boundary, the sfc pg will remain tightened with the sfc pressure pattern yielding S-SW winds 10 to 20 kt to start, veering to the WSW-WNW as the front pushes across the waters this aftn and early evening. And finally, further veering to the NW-NE after the CFP later tonight and pre- dawn Wed hours. Speeds at the end of the period will run 10 to 15 kt. Models may be under-estimating the dry surge after the CFP but for now will keep it at 15 kt speeds. Significant seas will be initialized in the 3 to 4 foot range with occasional 5 footers. As winds veer and become partially to mostly offshore later tonight, the seas will see a decline by atleast a foot come daybreak Wed. Dominant periods will run 6 to 8 seconds with an underlying small SE groundswell at 11 to 13 second periods. SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 300 PM Monday...A sfc front will be crossing the waters Wed morning. NW winds behind the front will veer to N on Wed and will continue to shift around to the NE by Thurs and more easterly by Thurs night as high pressure builds down into the waters from the north and then migrates eastward. Winds 10 kts or less Wed morning will increase to 10 to 15 kts Wed night into Thurs. Seas on a downward trend to 2 to 3 ft through Wed will jump up a bit Wed night into Thurs, to 3 to 4 ft. LONG TERM /FRIDAY THROUGH SATURDAY/... As of 300 PM Monday...High pressure will be over the coastal waters through the period. Winds will shift to the east and weaken to 5 to 10 knots on Fri into Sat. Seas will range generally in the 2 to 3 foot range. && .CLIMATE... As of 1000 AM Monday...CORRECTED RAINFALL INFO FOLLOWS Through Sunday September 16th, annual rainfall in Wilmington, North Carolina has been 86.22 inches. This breaks the previous annual record of 83.65 inches set during 1877. Hurricane Florence dropped 23.02 inches in Wilmington. This breaks the record for the wettest single weather event in the city's history. The previous record was set during a significant flood event in late September 2010 at 22.54 inches. The previous record rainfall due to a named tropical system was 19.06 inches in Hurricane Floyd in September 1999. Since there are over three months remaining in the year, it is possible the annual rainfall total will end up over 100 inches in Wilmington. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...Coastal Flood Advisory until 7 AM EDT this morning for NCZ107. MARINE...None. && NEAR TERM...DCH SHORT TERM...RGZ LONG TERM...RH AVIATION...DCH
Hazardous weather outlook, Sep 17, 10:53 PM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1053 PM EDT Mon Sep 17 2018 NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056- 058-059-190300- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 1053 PM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-190300- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1053 PM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-190300- Inland New Hanover- 1053 PM EDT Mon Sep 17 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 7 AM EDT TUESDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Prolonged, significant major to record flooding is expected along many area rivers and their tributaries for the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 8
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:04 PM EDT | Special Weather Statement | ILM | Williamsburg | 56 min |
| Sep 18, 2:54 AM EDT | Areal Flood Advisory | ILM | Florence, Georgetown, Williamsburg | 3 hr |
| Sep 17, 10:11 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 9 hr |
| Sep 18, 3:03 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 5 hr |
Nearby
Beach Hazards Statements in South Carolina, 2018Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.